Outbreak of Acute Poisonings Associated with a Counterfeit Cannabidiol Product — Utah, 2017–2018

  • From October 2017 to end of January 2018, 52 people in Utah became ill after using a fake cannabidiol (CBD) product, and 60% were hospitalized.
  • The product was found to contain a dangerous synthetic cannabinoid.  Side effects included altered mental status, nausea or vomiting and seizures or shaking.
  • Rapid identification and a coordinated response among public agencies contributed to outbreak control.
Quote from the Disease Detective

“Counterfeit Cannabidiol Product (CBD) is currently illegal federally and in many states. As such, products labeled as containing CBD are not regulated. Consumers should be aware that products labeled as CBD could contain dangerous synthetic cannabinoids.”

-Roberta Z. Horth, PhD, MPH, EIS Class of 2017

Roberta Z. Horth, PhD, MPH, EIS Class of 2017

Roberta Z. Horth, PhD, MPH, EIS Class of 2017

Roberta Z. Horth sitting at a desk

Roberta Z. Horth, PhD, MPH, EIS Class of 2017

Contact Information

CDC Media Relations
(404) 639-3286
media@cdc.gov

Conference Information
Spokesperson

Roberta Z. Horth, PhD, MPH, EIS Class of 2017

 

Roberta Z. Horth, PhD, MPH, EIS Class of 2017
Utah Department of Health

Education: PhD: Tulane University, 2013 MPH: Yale University, 2006 BA: Trinity University, 2003

Work Experience: Technical Advisor and Research Analyst, University of California San Francisco (UCSF), Global Health Sciences, San Francisco, CA, 2014-Present; Consultant, National Alliance of State & Territorial AIDS Directors (NASTAD), Washington, DC, 2015- 2016; Consultant, African Field Epidemiology Network (AFENET), 2015-2015; Consultant, United Nations Development Program (UNDP), 2014-2014